Format

Send to

Choose Destination
See comment in PubMed Commons below
Thromb Res. 2010 Apr;125 Suppl 2:S58-61. doi: 10.1016/S0049-3848(10)70015-3.

Bleeding complications associated with anticoagulant therapy in patients with cancer.

Author information

1
Department of Internal Medicine, Hospital Universitario Santa María de Rosell, Cartagena, Murcia, Spain.

Abstract

BACKGROUND:

Cancer patients with venous thromboembolism (VTE) have an increased incidence of bleeding complications while on anticoagulant therapy.

METHODS:

RIETE is an ongoing registry of consecutive patients with acute VTE. We tried to identify which cancer patients are at a higher risk for major bleeding.

RESULTS:

Up to May 2009, 4,709 patients with active cancer had been enrolled in RIETE registry. During the first 3 months of anticoagulant therapy, 200 (4.2%) patients developed major bleeding. Then, 38 (0.8%) further patients bled beyond the first 90 days of therapy, 3 bled after withholding anticoagulant therapy. The most common sites of bleeding were the gastrointestinal tract (118 patients, 49%), genitourinary system (43 patients, 18%) and the brain (27 patients, 11%). In all, 160 patients (66%) died within 30 days after bleeding: 88 (55%) died of bleeding, 3 (1.9%) died of recurrent pulmonary embolism.

CONCLUSIONS:

Major bleeding is a frequent and severe complication in cancer patients with VTE, even beyond the third month. One third of the patients who bled died due the bleeding event.

PMID:
20434007
DOI:
10.1016/S0049-3848(10)70015-3
[Indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Elsevier Science
    Loading ...
    Support Center